Kentucky, 2024

Flash Flooding and Hail in Kentucky, May 8 to 9, 2024

May 8 to 9, 2024 · NWS LMK · 39 events in 15 counties and zones

On May 8th and 9th, 2024, a quasi-stationary frontal boundary was draped from west to east across the Ohio Valley. Storms from the previous evening across southern Indiana and north central Kentucky had helped to stabilized the environment in those locations, though areas in southern Kentucky still had a good amount of instability and shear to work with during the afternoon and evening hours on…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On May 8th and 9th, 2024, a quasi-stationary frontal boundary was draped from west to east across the Ohio Valley. Storms from the previous evening across southern Indiana and north central Kentucky had helped to stabilized the environment in those locations, though areas in southern Kentucky still had a good amount of instability and shear to work with during the afternoon and evening hours on May 8th. Early in the afternoon, discrete cells, with some supercells, produced hail and some rotation, though no tornadoes were reported. By mid-to-late afternoon, most of the storms merged into multicell clusters with some bowing lines producing scattered wind damage. Late in the evening into the early morning hours of May 9th, continued waves of heavy rainfall produced considerable flash flooding along the Kentucky and Tennessee border, resulting in one fatality in Allen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 11:50 AM CST, 20 minutes earlier. Its key messages:

  • * Potential for multiple rounds of strong to severe storms today and tonight. All severe hazards will be possible. * Flooding concerns increasing for southern and central Kentucky. A flood watch is in effect through Thursday morning. * Below normal temperatures return by Friday and persist into the weekend.
Area forecast discussion, May 8, 11:50 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
150 PM EDT Wed May 8 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

*   Potential for multiple rounds of strong to severe storms today
    and tonight. All severe hazards will be possible.

*   Flooding concerns increasing for southern and central
    Kentucky. A flood watch is in effect through Thursday
    morning.

*   Below normal temperatures return by Friday and persist into
    the weekend.

&&

.MESOSCALE...
Issued at 959 AM EDT Wed May 8 2024

A wavy outflow boundary extends roughly west-east from western KY,
but dipping south a bit into the northern part of Middle TN. Any
potentially severe storms are now south of the TN border, with
cooler and more stable air at the sfc on the KY side. 13Z RAP data
and SDF ACARS data reveals 1000-2000 J/kg MUCAPE above the low-level
inversion in central KY. However, given the more stable air near the
surface and the position of the outflow boundary, the near term
(through Noon-1 pm EDT) severe weather risk is low.

There has been recent convective development in western KY along the
western portion of the boundary, and that activity is moving east-
northeast toward south-central KY. These storms do not seem likely
to intensify in the near-term, especially as they move further
northeast into more stable areas that remain heavily obscured
by convective debris clouds. The main threats with these storms
are locally heavy rainfall, cloud-to-ground lightning, and small
to marginally severe hail. Given the elevated instability and
deep- layer shear in place, certainly cannot rule out isolated
large hail with any stronger updraft that develops. Isolated
flash flooding will also be a concern in any areas that see
training storms.

For southern Indiana and the northern half of central Kentucky, the
weather will likely stay fairly quiet until mid to late afternoon.
These areas are seeing sunshine this morning and will destabilize
much faster, and at least scattered convective development is still
expected from mid-afternoon through the evening hours. Any storm
activity during this time frame could strengthen rapidly and produce
significant severe weather, including strong tornadoes, large hail
and damaging straight-line winds.

&&

.UPDATE...
Issued at 634 AM EDT Wed May 8 2024

The remaining KY counties in the Tornado Watch have been allowed to
drop as an outflow boundary has pushed into northern TN, leaving a
cooler more stable airmass in its wake. There could still be periods
of strong convection with a gusty wind/hail threat through the
remaining morning hours, but any tornado threat will primarily be on
the southern/warmer side of the boundary this morning.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 305 AM EDT Wed May 8 2024

=====================
This morning
=====================

Broken line of showers and storms ahead of a frontal boundary
continues to push southward this morning across the region.
Environment ahead of these storms does feature good shear and
instability, but poor mid-level lapse rates have made many of the
storms struggle to maintain any sort of strength or severity, and
outflow boundaries have begun racing ahead of most convection. That
being said, there is still some low-end potential that they could
produce a quick spin-up tornado should everything come together just
right... and after coordination with SPC, a new watch has gone into
effect to cover our western-most counties ahead of the line where
the best chance for a quick spin up exists.

These showers and storms should continue sinking southward this
morning but will stall with their outflow boundary near or south of
the TN border after dawn. Where exactly this occurs will be crucial
for how the rest of the day evolves.

=====================
This afternoon
=====================

The 00z guidance has some subtle differences on how the outflow
boundary and storm initiation along it evolve through the day, but
most point to the boundary lifting slightly northward across the
western part of Kentucky by late morning into the afternoon hours.
Environment on the warm side of the boundary will be very ripe for
severe storms as high amounts of shear and instability aid in
sustaining organized convection, so any convection that develops in
the warm sector would be capable of all severe hazards. Convection
that crosses into the boundary or even just slightly into the 'cool'
side of the boundary would also need to be watched closely, as low
level helicity would likely be enhanced near this area and would aid
in low level mesocyclogenesis for tornado potential (in addition to
hail/wind threats).

If this boundary ends up being a bit farther south than anticipated,
our severe threat for the afternoon will be much lower than
expected.

What could end up being a bigger issue today is the flood threat.
Storm motions will be nearly parallel to the west-east orientation
of the boundary to support a setup of training storms. With deep
moisture and high PWATs in place, as well as already saturated soils
from rounds of rain earlier this week, flooding will likely become
an issue across portions of central/southern Kentucky. A flood watch
is now in effect through Thursday morning to cover this threat.

=====================
Tonight
=====================

An approaching cold front from the west will likely bring a large
line of convection into the region overnight. The severity of it for
our region will be highly dependent on how far north the
aforementioned boundary near the KY/TN border lifts. At this time,
the most likely part of our region to see impacts from this line
would be southern Kentucky. All severe hazards would be possible.
Additionally, flooding issues would only be exacerbated by this
line as it moves through the region.

All of this activity should push east of the region by sunrise
Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 330 AM EDT Wed May 8 2024

The 00Z high-resolution model consensus suggests that strong storms
should clear south central Kentucky just before sunrise Thursday
morning, with sfc winds veering SW behind the early morning storms.
Behind these storms, a deep layer of dry air above 850 mb is
expected to surge across the region from west to east, limiting
precipitation chances for much of the day on Thursday. Later in the
afternoon Thursday, an area of deeper moisture will pivot down into
the Ohio Valley as the mid-level trough and a sfc frontal boundary
swings through the region. While this band could bring a few rain
showers, especially north of I-64, most folks should remain dry into
the day on Friday. This front/wind shift will bring about the start
of cold advection into the region, with temperatures expected to
fall into the upper 40s and lower 50s by Friday morning.

For Friday into the weekend, the Ohio and Tennessee Valleys will be
under the influence of NW flow aloft, with individual shortwaves
expected to swing down into the region during this time period. The
most prominent shortwave should arrive Saturday into Saturday
afternoon, with medium-range guidance showing enough forcing aloft
to support the development of a few showers and possibly a
thunderstorm, with the greatest chances for rain expected across
southern IN and the KY Bluegrass. Temperatures from Friday through
the weekend should be near or below climatological normals, and
given the recent above normal temperatures, things should feel quite
refreshing.

As we head into early next week, eastern CONUS troughing will begin
to eject into North Atlantic, with a closed upper low moving from
the central Rockies into the Great Plains. Exactly how quickly this
upper low shifts east is a source of disagreement between medium-
range guidance, with the GFS showing a quicker eastward progression
while the ECMWF is slower. As a result, PoPs return for Monday and
Tuesday, though this should be able to be trimmed and refined in
later forecasts as confidence in timing increase. At this time, none
of the usual ensemble/machine-learning/analog severe weather tools
suggest an elevated severe potential across our region during the
extended forecast period (Thursday-Tuesday).

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 149 PM EDT Wed May 8 2024

Scattered TSRA developing this afternoon along an outflow boundary
extending from southern IL and western KY southeast along the KY/TN
border. This boundary will slowly drift northeast with time, making
for a complicated forecast for BWG this evening. Thunderstorms will
likely impact that terminal at times, lowering both ceilings and
visibilities significantly for relatively short periods of time.

Additional SCT TSRA possible later this evening, especially after
21Z, for the I-64 corridor from HNB east. But areas further
northeast, such as LEX, will see a bit less activity/shorter
duration of TSRA before activity clears us to the south by 03-06Z
Thu.

For this evening, any thunderstorms in the vicinity of any of our
terminals could become severe quickly and pose a risk for large
hail, damaging winds, and torrential rainfall.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through Thursday morning for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.
IN...Flood Watch through Thursday morning for INZ077>079-084-
     089>092.

&&

MESOSCALE...EBW
UPDATE...DM
SHORT TERM...DM
LONG TERM...CSG
AVIATION...EBW
Hazardous weather outlook, May 8, 4:43 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
643 AM EDT Wed May 8 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091045-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
643 AM EDT Wed May 8 2024 /543 AM CDT Wed May 8 2024/

This Hazardous Weather Outlook is for portions of Indiana, south
central Indiana, east central Kentucky, north central Kentucky,
northwest Kentucky, and south central Kentucky.

.DAY ONE...Today and Tonight

Multiple rounds of strong to severe storms are possible today and
tonight. Damaging straight line winds, large hail, and tornadoes
will be possible with severe storms.

In addition to the severe threat, there is potential for flooding
across portions of southern and central Kentucky. A flood watch is
currently in effect for those areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along reports of severe weather
and flooding.

In the hours before

Local storm report, May 8, 8:40 AM CST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1040 AM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     Tornado          1 ENE Bennettsville     38.44N 85.78W
05/07/2024                   Clark              IN   NWS Storm Survey

            The NWS in Louisville conducted a storm
            survey and found EF0 85 mph wind damage. The
            tornado was 0.41 miles long with a width of
            60 yards. For more information, please see
            the associated Public Information Statement
            survey summary.

&&

JDG/SG
Local storm report, May 8, 9:59 AM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1159 AM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     Tstm Wnd Dmg     1 SSW Tell City         37.94N 86.76W
05/08/2024                   Perry              IN   Emergency Mngr

            Several trees uprooted and branches snapped
            on the southeast side of Tell City.

&&

MK
Special weather statement, May 8, 11:32 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 PM CDT Wed May 8 2024

KYZ074-076-077-081-081800-
Metcalfe KY-Cumberland KY-Barren KY-Adair KY-
1232 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CUMBERLAND...
SOUTHEASTERN BARREN...SOUTHWESTERN ADAIR AND METCALFE COUNTIES
THROUGH 100 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Glasgow, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Edmonton, Waterview, Eighty Eight, Cofer, Weed, Curtis, Breeding,
Cyclone, Goodluck, and Willow Shade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3681 8560 3683 8560 3683 8561 3684 8573
      3684 8577 3682 8581 3682 8587 3695 8589
      3707 8544 3681 8540
TIME...MOT...LOC 1731Z 260DEG 40KT 3689 8580

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Padgett
Local storm report, May 8, 11:35 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
135 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     Funnel Cloud     Bennettsville           38.44N 85.80W
05/07/2024                   Clark              IN   Public

            Residents near Covered Bridge Golf Club saw
            funnel before tornado touchdown near Perry
            Crossing.

&&

JDG
Special weather statement, May 8, 12:07 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
107 PM CDT Wed May 8 2024

KYZ026-061-081830-
Butler KY-Ohio KY-
107 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUTLER AND
SOUTHEASTERN OHIO COUNTIES THROUGH 130 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Central City, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beaver Dam, Horse Branch, Banock, Prentiss, Shultztown, Horton, Mount
Pleasant, Windy Hill, Flint Springs, and Neafus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 8698 3754 8672 3743 8662 3740 8661
      3739 8659 3736 8656 3722 8690 3723 8692
      3724 8691 3724 8694 3726 8696 3726 8697
      3727 8698
TIME...MOT...LOC 1806Z 233DEG 38KT 3727 8692

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CG

The radar

The Ft Campbell radar (KHPX), 41 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

18 hail, 14 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Hail, Logan

When
May 8, 12:10 PM CST
Where
Logan County, 1.3 mi ESE of Jerico
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
36.990, -86.950

Golf ball sized hail was observed near Lewisburg in northwestern Logan County.

Hail, Logan

When
May 8, 12:10 PM CST
Where
Logan County, 0.88 mi SE of Jerico
Measured
1 in hail
Reported by
Public
Coordinates
36.990, -86.960

Quarter sized hail was observed near Lewisburg in northwestern Logan County.

Hail, Ohio

When
May 8, 12:19 PM CST
Where
Ohio County, 1.65 mi W of Rob Roy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.380, -86.830

Up to quarter sized hail was observed near the Western Kentucky Parkway in Ohio County.

Hail, Warren

When
May 8, 1:09 PM CST
Where
Warren County, 1.1 mi W of Bristow
Measured
0.75 in hail
Reported by
Public
Coordinates
37.020, -86.390

Penny sized hail was observed near Plum Springs.

Hail, Warren

When
May 8, 1:23 PM CST
Where
Warren County, 0.69 mi N of Oakland
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -86.250

Quarter sized hail was observed in Oakland in eastern Warren County.

Hail, Edmonson

When
May 8, 1:28 PM CST
Where
Edmonson County, 3.38 mi WNW of Rocky Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -86.190

Quarter sized hail was observed in rural portions of southern Edmonson County.

Hail, Barren

When
May 8, 1:54 PM CST
Where
Barren County, 1.1 mi E of Cave City
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
37.130, -85.950

Up to golf ball sized hail was observed around Cave City.

Hail, Barren

When
May 8, 1:54 PM CST
Where
Barren County, 0.88 mi NE of Cave City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.140, -85.960

Ping pong ball sized hail was observed in Cave City.

Hail, Butler

When
May 8, 2:03 PM CST
Where
Butler County, 0.55 mi W of Mining City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.230, -86.790

Golf ball sized hail was reported in Morgantown at the intersection of Provo Road and Meredith Road.

Hail, Hart

When
May 8, 2:08 PM CST
Where
Hart County, 0.52 mi ESE of Seymour
Measured
1 in hail
Reported by
Public
Coordinates
37.167, -85.811

Quarter sized hail observed near the intersection of Seymour Bear Wallow Road and Kentucky Route 218.

Hail, Hart

When
May 8, 2:15 PM CST
Where
Hart County, 0.42 mi ESE of Hardyville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.248, -85.793

Golf ball sized hail was observed near the intersection of Kentucky Route 88 and US Route 31E.

Hail, Butler

When
May 8, 2:19 PM CST
Where
Butler County, 1.1 mi E of Brooklyn
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -86.560

Quarter sized hail was observed in Butler County.

Hail, Green

When
May 8, 2:36 PM CST
Where
Green County, 0.88 mi SW of Exie
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.160, -85.540

Golf ball sized hail was observed near the intersection of Kentucky Route 68 and Mell Road in Exie.

Hail, Edmonson

When
May 8, 2:54 PM CST
Where
Edmonson County, 0.55 mi E of Broadway
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -86.270

Quarter sized hail was observed near Bee Spring in northern Edmonson County.

Hail, Grayson

When
May 8, 3:00 PM CST
Where
Grayson County, 2.82 mi S of Anneta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.330, -86.260

Nickel sized hail was observed along Kentucky Route 259 near the Edmonson and Grayson County line.

Hail, Grayson

When
May 8, 3:07 PM CST
Where
Grayson County, 1.49 mi SSW of Iberia
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.350, -86.180

Golf ball sized hail was observed in southeastern Grayson County.

Hail, Ohio

When
May 8, 3:12 PM CST
Where
Ohio County, 1.09 mi SSW of Pleasant Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.587, -86.990

Quarter sized hail was observed in northwestern Ohio County.

Thunderstorm Wind, Casey

When
May 8, 4:20 PM EST
Where
Casey County, 0.69 mi N of Clementsville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.290, -85.100

A few trees were blown down near Clementsville.

Thunderstorm Wind, Monroe

When
May 8, 4:14 PM CST
Where
Monroe County, 0.55 mi W of Fountain Run
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.720, -85.960

Multiple trees were blown down in Fountain Run.

Thunderstorm Wind, Taylor

When
May 8, 5:19 PM EST
Where
Taylor County, 1.76 mi NE of Pitman
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -85.480

A tree and power lines were downed across Kentucky Route 210.

Hail, Grayson

When
May 8, 4:25 PM CST
Where
Grayson County, 0.46 mi SSE of Clarkson
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.494, -86.218

Golf ball sized hail was observed near Clarkson.

Thunderstorm Wind, Grayson

When
May 8, 4:25 PM CST
Where
Grayson County, 0.55 mi W of Meredith
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.400, -86.240

A large tree was blown down, falling onto a home and causing damage to a garage.

Thunderstorm Wind, Ohio

When
May 8, 5:32 PM CST
Where
Ohio County, 0.55 mi E of Hartford
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.450, -86.910

Trees and power lines were downed across Ohio County, including in and around Hartford.

Thunderstorm Wind, Taylor

When
May 8, 6:40 PM EST
Where
Taylor County, 0.54 mi NW of Campbellsville Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.356, -85.327

Trees were blown onto a house in Campbellsville.

Thunderstorm Wind, Adair

When
May 8, 5:50 PM CST
Where
Adair County, 2.15 mi SE of Cane Vly
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -85.290

A few trees were downed near the intersection of Knifley Road and Holmes Bend Road.

Thunderstorm Wind, Adair

When
May 8, 5:50 PM CST
Where
Adair County, 2.14 mi SSE of Cane Vly
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -85.310

Adair County Kentucky Mesonet site observed 51 knots.

Thunderstorm Wind, Butler

When
May 8, 5:57 PM CST
Where
Butler County, 0.68 mi S of Dexterville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.310, -86.668

Trees and tree limbs were downed and a ham radio antenna was damaged on Chester Johnson Road.

Thunderstorm Wind, Butler

When
May 8, 5:59 PM CST
Where
Butler County, 0.17 mi SSW of Flener
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.278, -86.671

Numerous power outages were reported across Butler County due to downed trees and power lines.

Thunderstorm Wind, Butler

When
May 8, 6:00 PM CST
Where
Butler County, 1.28 mi NNE of Flener
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.297, -86.662

Multiple trees were downed on Caneyville Road between Possum Hollow Road and Dexterville Banock Road.

Thunderstorm Wind, Butler

When
May 8, 6:03 PM CST
Where
Butler County, 1.17 mi NE of Casey
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.342, -86.605

Trees were downed along Carl Pharis Road.

Thunderstorm Wind, Butler

When
May 8, 6:05 PM CST
Where
Butler County, 0.77 mi SSW of Flener
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -86.677

Multiple trees were downed on Caneyville Road near Brownsville Road.

Thunderstorm Wind, Barren

When
May 8, 6:48 PM CST
Where
Barren County, 1.72 mi ESE of Park City
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.093, -86.020

Numerous trees were downed along U.S. Route 31W in northwestern Barren County.

Flash Flood, Logan

When
May 8, 9:11 PM CST to May 9, 3:11 AM CST
Where
Logan County, 1.14 mi SSE of Adairville to 1.23 mi SSE of Adairville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.655, -86.841

Rising waters from the Red River resulted in a water rescue of a man on top of his house on Riverview Drive near Adairville.

Flash Flood, Logan

When
May 8, 9:14 PM CST to May 9, 3:14 AM CST
Where
Logan County, 1.52 mi SE of Schley to 1.58 mi ESE of Schley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.666, -86.899

Barren Plains Road was closed due to flooding.

Flash Flood, Logan

When
May 9, 1:00 AM CST to 4:00 AM CST
Where
Logan County, 0.44 mi WSW of Russellville to 0.42 mi SW of Russellville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.847, -86.887

Multiple roads in Russellville were closed due to flooding.

Flash Flood, Logan

When
May 9, 1:00 AM CST to 3:00 AM CST
Where
Logan County, 1.38 mi NNW of Auburn to 1.34 mi NNW of Auburn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.888, -86.710

Debris from flood waters had to be removed from a roadway in Auburn.

Flash Flood, Allen

When
May 9, 2:30 AM CST to 4:30 AM CST
Where
Allen County, 2.61 mi WNW of Forest Spgs to 2.47 mi WNW of Forest Spgs
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.670, -86.210

A 56 year old male attempted to cross the Blankenship Road bridge over Trammel Creek in southern Allen County. His vehicle was swept away and his body was found in the flood waters later on May 9th.

Flash Flood, Allen

When
May 9, 3:30 AM CST to 6:30 AM CST
Where
Allen County, 0.17 mi N of Petroleum to 0.12 mi NNE of Petroleum
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.702, -86.250

Two water rescues had to be performed, and numerous roads were closed across Allen County due to flash flooding.

Flash Flood, Simpson

When
May 9, 3:45 AM CST to 6:45 AM CST
Where
Simpson County, 1.86 mi NE of Franklin to 1.77 mi NE of Franklin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.739, -86.546

Two water rescues had to be performed and multiple roads were closed across Simpson County due to flash flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Allen2024-05-0956MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187344, 1187345, 1187346, 1187347, 1187402, 1187403, 1187404, 1187406, 1187407, 1187413, 1187433, 1188657, 1188658, 1188659, 1188660, 1188661, 1188663, 1188665, 1188664, 1188667, 1188662, 1188666, 1188668, 1188681, 1188669, 1188670, 1188672, 1188673, 1188674, 1188675, 1188676, 1188680, 1188682, 1188683, 1188684, 1188685, 1188687, 1188688, 1188689.